Alert archive / California / Flash Flood Warnings in 2009
Flash Flood Warning 4, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this flash flood warning at Mar 4, 2009, 12:56 AM PST for Monterey County, California. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 4, 2009, 12:56 AM PST (08:56 UTC)
- Expired
- Mar 4, 2009, 1:53 AM PST
- In force
- 57 min
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Monterey County, CA
The radar
The San Francisco radar (KMUX), 107 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 8.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KMTR 040856
FFWMTR
CAC053-041100-
/O.NEW.KMTR.FF.W.0004.090304T0856Z-090304T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1256 AM PST WED MAR 4 2009
THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS
ISSUED A
* FLASH FLOOD WARNING FOR FLASH FLOODING AND DEBRIS FLOWS FOR...
MONTEREY COUNTY IN CENTRAL CALIFORNIA...
THIS INCLUDES THE CITIES OF...TASSAJARA HOT SPRINGS...JAMESBURG...
BIG SUR VILLAGE...
* UNTIL 300 AM PST
* AT 1248 AM PST...AUTOMATED RAIN GAGES INDICATED POSSIBLE HEAVY
RAIN OVER THE WARNED AREA WITH ADDITIONAL RAINFALL EXPECTED.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PICO BLANCO
CAMPGROUND AND CACHAGUA NEAR THE LOS PADRES DAM
THE PALO COLORADO AUTOMATED RAIN GAGE REPORTED A RAIN RATE OF NEARLY
EIGHT TENTHS OF AN INCH PER HOUR AFTER A THIRTY MINUTE PERIOD. THIS
EXCEEDS THRESHOLDS AT WHICH DEBRIS FLOWS ARE LIKELY TO OCCUR.
MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE
CAUGHT IN THEIR PATH.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3609 12163 3616 12168 3617 12171 3619 12171
3622 12180 3630 12189 3641 12187 3637 12151
3625 12144 3607 12160
TIME...MOT...LOC 0853Z 180DEG 0KT 3631 12178
$$
BELL1 follow-up statement
000
WGUS76 KMTR 040953
FFSMTR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
153 AM PST WED MAR 4 2009
CAC053-041001-
/O.CAN.KMTR.FF.W.0004.000000T0000Z-090304T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTEREY CA-
153 AM PST WED MAR 4 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MONTEREY COUNTY...
AT 150 AM PST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE HEAVY RAIN OVER THE BURN AREA HAD GREATLY DIMINISHED.
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED.
LAT...LON 3609 12163 3616 12168 3617 12171 3619 12171
3622 12180 3630 12189 3641 12187 3637 12151
3625 12144 3607 12160
$$
BELLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 3, 10:35 PM PST, 2 hours 21 minutes earlier.
Area forecast discussion, Mar 3, 10:35 PM PST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
1035 PM PST TUE MAR 3 2009
UPDATED AVIATION DISCUSSION
.DISCUSSION...AS OF 9:15 PM PST TUESDAY...MAIN FOCUS IS ON SHORT
TERM RAIN TRENDS OVERNIGHT.
EARLIER CONVECTION APPEARS TO HAVE ENDED WITH NO MORE LIGHTNING
STRIKES NOTED OVER THE LAST SEVERAL HOURS. MAIN RAIN BAND IS NOW
PASSING OVER THE SANTA CRUZ MOUNTAINS AND MONTEREY BAY REGION. RAIN
RATES AROUND 1/4 INCH PER HOUR IN THE SANTA CRUZ MOUNTAINS ALONG
HWY 17 WITH THIS BAND OF PRECIP. WILL CONTINUE TO MONITOR RAIN RATES
OVER THE MONTEREY COUNTY HILLS THE NEXT SEVERAL HOURS AS SLOW
MOVING BOUNDARY WILL PUSH EAST OF THE AREA OVERNIGHT. SEVERAL MINOR
SLIDES WERE NOTED TODAY ALONG HWY 1 NEAR BIG SUR.
THE FOLKS ON MOUNT HAMILTON CALLED TO REPORT SNOW AND HAIL COVERING
THE GROUND...SO SNOW LEVELS FALLING TO AROUND 3500-4000 FEET AT
THIS HOUR.
SHOWERS STAY IN THE FORECAST FOR WEDNESDAY BUT THERE SHOULD BE LESS
AREAL COVERAGE COMPARED TO TODAY. CURRENT GRID/ZONE PACKAGE ALSO
MENTIONS CONTINUED CHANCE OF T-STORMS WITH SMALL HAIL. WE RECEIVED
SEVERAL SMALL HAIL REPORTS THIS AFTERNOON THROUGHOUT THE REGION AND
WOULD EXPECT EVEN MORE TOMORROW AS COLDER/MORE UNSTABLE AIR ALOFT
PASSES OVERHEAD. FORECAST SOUNDINGS FOR WEDS YIELD 100-400 J/KG.
PROXIMITY OF UPPER LOW WITH MORE AFTERNOON SUNSHINE ARE ALSO
FAVORABLE ELEMENTS.
LATEST NAM AND GFS RUNS DONT BRING THE CENTER OF LOW TO THE COAST
UNTIL ABOUT 12Z THURSDAY SO SHOWERS AND POSSIBLE T-STORMS TO STAY
IN THE FORECAST. COLDER TEMPS ALOFT SHOULD LOWER SNOW LEVELS TO
AROUND 3000 FEET LATER WEDS INTO THURSDAY.
00Z GFS SUGGESTS DRY BUT COOL NORTHERLY FLOW FRIDAY THROUGH THE
WEEKEND BUT STILL AWAITING 00Z ECMWF FOR FURTHER LONG RANGE
ANALYSIS.
&&
.AVIATION...AS OF 10:35 PM TUESDAY...WHILE THE SECOND OF TWO TROF
LINES IS PASSING THE AREA WITH LOCALLY HEAVY SHOWERS DURING THE
EVENING HOURS ON THE CENTRAL COAST AND SAN FRANCISCO BAY AREA...
LIGHT RAIN SHOWERS ARE EXPECTED THROUGH MUCH OF THE NIGHT. MVFR CIGS
AND VFR TO OCNL MVFR VSBYS CAN BE EXPECTED OVERNIGHT. IN THE
VICINITY OF KSTS NEAR IFR CIGS AND IFR VSBYS MAY OCCUR WITH LIGHT FOG
IN THE MIX WITH -SHRA. WIDESPREAD MOUNTAIN OBSCUREMENT WILL ALSO BE
NOTED OVERNIGHT WITH SOME LOWER CLOUD DECKS AND SHOWERS.
FOR KSFO VICINITY...WINDS WILL MAINTAIN SOME DEGREE OF SOUTHERLY
COMPONENT FAVORING GENERALLY SSW. WINDS AT POST TIME ARE STILL GUSTY
AROUND THE BAY AT 15G25KT BUT SHOULD DIMINISH TO LESS THAN 20KTS
FOR KSFO BY 08Z...AND CONTINUE TO DECREASE TO 5-10KTS BY DAWN. MVFR
CIGS020-030 WILL OCCUR IN SHOWERS BUT IMPROVE BETWEEN -SHRA TO
SCT020-030 AND BKN040.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TNGT...SCA...FOR ROUGH BAR OUTSIDE THE GOLDEN GATE AND SF BAY.
&&
PUBLIC FORECAST: RWW
AVIATION/MARINE: GUDGEL
NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCOHazardous weather outlook, Mar 3, 3:58 AM PST, 20 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 358 AM PST TUE MAR 3 2009 CAZ006-505>513-516>518-528>530-041200- SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS- SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST- EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE- SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE- SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING PINNACLES NATIONAL MONUMENT- NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY- NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST- 358 AM PST TUE MAR 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND MONTEREY BAY AREA. .DAY ONE...TUESDAY AND TUESDAY NIGHT SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT. THERE IS A POSSIBILITY OF SMALL HAIL WITH THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS WILL DECREASE THROUGH THE REMAINDER OF THE WEEK AND INTO THE WEEKEND. DRY WEATHER WILL RETURN ON MONDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS PER STANDARD OPERATING PROCEDURES.
Nearby
Flash Flood Warnings in California, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.